John F. Reinus, MD; Seth Persky, MD; Jill S. Burkiewicz, PharmD; David Quan, PharmD; Nathan M. Bass, MD, PhD; Timothy J. Davern, MD
In registration trials, zafirlukast, an asthma medication, caused asymptomatic elevated aminotransferase levels in up to 5% of participants. Until now, however, no cases of severe hepatitis attributed to zafirlukast have been reported.
To report the clinical characteristics of three patients with severe hepatitis due to zafirlukast.
One community hospital and two university hospitals.
Three middle-aged women taking zafirlukast, 20 mg twice per day.
Discontinuation of zafirlukast therapy in three patients, steroid therapy in two patients, and orthotopic liver transplantation in one patient.
Serum aminotransferase and bilirubin levels, standard blood tests for causes of hepatitis other than drug toxicity, and liver biopsy in two patients.
Patient 1 recovered spontaneously, had a severe relapse after inadvertent rechallenge with the medication, and ultimately made a complete recovery. Patient 2 developed subfulminant hepatic failure and required liver transplantation. Patient 3 developed severe hepatitis that improved after treatment with corticosteroids. Liver tissue was available from two patients and showed histologic changes commonly associated with drug reactions.
Patients receiving zafirlukast may develop severe liver injury and should be observed for signs and symptoms of hepatitis.
John F. Reinus, Seth Persky, Jill S. Burkiewicz, David Quan, Nathan M. Bass, Timothy J. Davern. Severe Liver Injury after Treatment with the Leukotriene Receptor Antagonist Zafirlukast. Ann Intern Med. 2000;133:964–968. doi: 10.7326/0003-4819-133-12-200012190-00011
Download citation file:
Published: Ann Intern Med. 2000;133(12):964-968.
Emergency Medicine, Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use